The purpose of a detox diet is to rid your body of harmful chemicals and toxins. This type of diet can entail anything from drinking mostly special juices or eating strictly organic foods to ingesting no solid food at all. Some believe that completely flushing your system will help your body function optimally, but others believe that it's detrimental to your health. There are various negative symptoms that you might experience during your cleanse, but most of them will go away once you return to your normal diet.
Detox and Your Skin
Your skin is the largest detox organ and it helps your body release toxins through your pores in the form of sweat. You've probably noticed that when you drink a little too much alcohol, your body sweats more than normal, even if you're not feeling warm. This is because your skin is trying to rid your body of the alcohol's toxins. Many detox diets work on this premise, which is why rashes and skin ailments are common side effects.
Do I Have a Detox Rash?
When your body is detoxing from anything, you'll likely go through withdrawal symptoms. This includes having nausea, headaches and even skin problems like acne, rashes and dry skin. A rash is especially common if you're on a sugar detox and withdrawing from a sugar-filled diet. If you notice a rash -- a red, bumpy patch anywhere on your skin that may or may not itch -- or a sudden breakout when you're not prone to acne, it's likely because of the cleanse.
External Causes of Rashes
Many popular detox diets, such as the Fast Track Detox Diet, advise you to avoid more than just food. Those on the diet are instructed to avoid a number of chemical irritants based on the premise that what you put on your skin is absorbed into your body. When cleansed out of your system, these chemicals can irritate skin and create a rash. Chemicals such as sodium lauryl sulfate, which is found in most soaps; propylene glycol, which is commonly found in cosmetics; and synthetic fragrances should be avoided during some cleanses.
Dangers of Detox
While a rash is usually only a temporary symptom of your detox, it can be an indicator of a larger problem. Some detox diets pose a major risk. If you're ingesting too much of one of the supplements, you can become extremely ill and even die, but that's a worst-case scenario. You could just be allergic to the supplements you are taking, which could cause a rash, acne and eczema. Most doctors don't recommend detoxes and believe a healthier, balanced diet is more effective in optimizing your body's function.